Illinois, 2012

Winter Weather in Illinois, November 12 to 13, 2012

November 12 to 13, 2012 · NWS LOT · 1 event in 1 county or zone

A 42 year-old man was killed when he was struck by another car on the expressway after leaving his own vehicle following a collision. The season's first light snow as well as black ice contributed to the accident.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A 42 year-old man was killed when he was struck by another car on the expressway after leaving his own vehicle following a collision. The season's first light snow as well as black ice contributed to the accident. State police reported a ton of crashes including 17 crashes in one hour alone between 9:45 and 10:45 pm the night of November 12th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Nov 12, 6:02 PM CST, 2 hours 58 minutes earlier.

Area forecast discussion, Nov 12, 6:02 PM CST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
602 PM CST MON NOV 12 2012

.DISCUSSION...
246 PM CST

MAIN FORECAST CONCERNS WILL CENTER AROUND THE CLOUDS AND COLD
TEMPERATURES IN THE SHORT TERM...THEN AN EXTENDED PERIOD OF TRANQUIL
WEATHER WITH SEASONABLE TEMPERATURES AND NO PRECIPITATION THROUGH
NEXT WEEKEND.

CYCLONIC FLOW WITH MID-UPPER TROF...AND CORE OF COLDEST AIR MOVING
ACROSS THE UPPER MISSISSIPPI VALLEY THIS AFTERNOON. SOUTHERN EDGE
OF AN EXTENSIVE STRATO-CU DECK IN RESPONSE TO THIS...IS SHIFTING
EAST ACROSS NORTHERN IA AND IL THIS AFTERNOON. NEAREST REPORTED
FLURRIES HAVE BEEN ACROSS FAR NORTHERN IA INTO WESTERN WI. NOTHING
NOTED CLOSE TO THE IL BORDER. CANT RULE OUT A FLAKE OR TWO NEAR
THE WISCONSIN BORDER LATE AFTERNOON-EARLY EVENING...BUT SEE NO
NEED TO EVEN MENTION FLURRIES IN THE FORECAST. AS UPPER TROF
SHIFTS EAST ACROSS THE GREAT LAKES THIS EVENING...AND
RIDGING/WARMING ALOFT DEVELOPS...CLOUDS SHOULD DISPERSE. AS
CLEARING OCCURS AND WINDS DIMINISH SOME OVERNIGHT...HEAT SHOULD
RADIATE OUT PRETTY WELL...ALTHOUGH WITH SURFACE HIGH STILL SITTING
DWON NEAR STL BY MORNING...THERE MAY BE ENOUGH WIND TO KEEP
TEMPERATURES FROM BOTTOMING OUT TOO MUCH. EXPECT MID AND UPPER
TEENS IN OUTLYING AREAS AND TYPICAL COLD SPOTS...TO MID 20S IN THE
HEART OF THE CITY. EXPECT TEMPERATURES TO MODERATE TUESDAY...BUT
WITH SUCH A COLD STARTING POINT IN THE MORNING...WILL STRUGGLE TO
GET TO AROUND 40 OR LOWER 40S MOST AREAS.

MODELS BRING A WEAK SHORT WAVE THROUGH THE GREAT LAKES AROUND
THURSDAY-THURSDAY NIGHT BUT ONLY EXPECT SOME MID AND HIGH CLOUDS
WITH THIS AS LOWER ATMOSPHERE REMAINS VERY DRY. 12Z EUROPEAN RUN
DEVELOPS A CLOSED UPPER LOW AFTER THE TROF PASSES EAST OF THE
LOCAL AREA...AND EVENTUALLY DEEPENS IT INTO A POWERFUL STORM ON
THE EAST COAST NEXT WEEKEND AND INTO EARLY NEXT WEEK...BUT DRY
QUIET WEATHER TO CONTINUE HERE.

TEMPERATURES WILL BE CLOSE TO NORMAL WEDNESDAY THROUGH THE
WEEKEND WITH LITTLE DAY TO DAY TEMPERATURE CHANGE.

ALLSOPP

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 00Z...

* LOW END VFR CIGS WILL LINGER UNTIL 2-3Z THEN BECOME SCT DECK
  ARND 4KFT AGL BEFORE CLEARING AROUND MIDNIGHT.

* A FEW FLURRIES ACROSS FAR NORTHERN IL...MAY BRIEFLY TOUCH ORD
  BEFORE 02Z.

* GUSTY WEST WINDS TO 25 KT WILL CONTINUE UNTIL 2-3Z...THEN
  STEADILY DIMINISH WITH SPEEDS FALLING TO AROUND 10 KT OR LESS
  OVERNIGHT.

BEACHLER

//DISCUSSION...UPDATED 00Z...

STRATUS LAYER ARRIVED THIS AFTERNOON ACROSS THE REGION...AS CIGS
QUICKLY THICKENED FROM FEW/SCT ARND 3KFT AGL TO BKN/OVC AT
3000-3500FT AGL. SCATTERED FLURRIES CONTINUED TO FALL THIS
AFTERNOON AND EARLY EVENING ACROSS PORTIONS OF SOUTHERN WISC
AIRFIELDS AND FAR NORTHERN IL AIRFIELDS. A FEW FLURRIES MAY TOUCH
ORD...HOWEVER NOT PRODUCE ANY REDUCTIONS TO VSBYS OR ACCUMULATE.
ALL PRECIP WILL QUICKLY COME TO AN END AROUND 3Z...WITH A BROAD
RIDGE OF HIGH PRESSURE PUSHING IN FROM THE WEST. THIS FEATURE WILL
ALSO AID IN THINNING THE STRATUS LAYER AND MAY PUSH SKC CONDS
OVERHEAD OF NORTHERN IL/NORTHWEST IN AIRFIELDS AFTER MIDNIGHT. IN
ADDITION WINDS WILL STEADILY DIMINISH FROM THE WEST...WITH SPEEDS
BY MIDNIGHT AROUND 10 KT. HIGH PRESSURE WILL BE IN CONTROL FOR
TUESDAY WITH WINDS REMAINING LESS THAN 10 KT...AND DIRECTIONS
BEGINNING TO TURN TO THE SOUTHWEST.

BEACHLER

//ORD AND MDW CONFIDENCE...UPDATED 00Z...

* MEDIUM CONFIDENCE IN ENDING TIME OF STRATUS LAYER.

* HIGH CONFIDENCE IN WIND DIR/SPEED FORECAST.

* HIGH CONFIDENCE IN ALL ELEMENTS AFTER 06Z TUE.

BEACHLER

//OUTLOOK FOR ORD/MDW FOR 12Z WEDNESDAY-12Z MONDAY...UPDATED 00Z...

WEDNESDAY THROUGH SUNDAY...VFR AND NO WEATHER.

BEACHLER

&&

.MARINE...

222 PM...DEEP LOW PRESSURE WILL CONTINUE TO MOVE ACROSS NORTHERN
QUEBEC TONIGHT AS A LARGE RIDGE OF HIGH PRESSURE BUILDS NORTHEAST
ACROSS THE OHIO VALLEY AND SOUTHERN GREAT LAKES REGION TUESDAY AND
TUESDAY NIGHT. THE GRADIENT BETWEEN THESE TWO FEATURES WILL SLOWLY
RELAX OVERNIGHT INTO TUESDAY WITH WEST WINDS GRADUALLY DIMINISHING
AND THEN TURNING SOUTHWEST TUESDAY AFTERNOON AND SOUTHERLY TUESDAY
EVENING. WESTERLY WINDS TO 30 KT WILL CONTINUE MOST OF THE NIGHT
WITH SOME HIGHER GUSTS TO 35 KT POSSIBLE...MAINLY ACROSS THE NORTH
END OF THE LAKE. AS THE HIGH CONTINUES NORTHEAST INTO CANADA
WEDNESDAY...LOW PRESSURE WILL MOVE ACROSS MANITOBA AND HUDSON
BAY...INCREASING THE GRADIENT OVER THE LAKE WEDNESDAY INTO
WEDNESDAY NIGHT. LOOKS LIKE PREVAILING WINDS WILL REMAIN 15-25 KTS
THOUGH SOME HIGHER GUSTS TO 30 KTS WILL BE POSSIBLE ESPECIALLY ON
THE NORTH HALF OF THE LAKE. ANOTHER LARGE AREA OF HIGH PRESSURE
WILL BUILD ACROSS ONTARIO AND THE LAKES REGION THURSDAY NIGHT AND
FRIDAY BRINGING AN EXTENDED PERIOD OF LIGHT WINDS FOR THE END OF
THE WEEK AND INTO THE WEEKEND. CMS

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...SMALL CRAFT ADVISORY...NEARSHORE GARY TO MICHIGAN CITY IN UNTIL 3 AM TUESDAY.

     SMALL CRAFT ADVISORY...NEARSHORE WINTHROP HARBOR TO GARY IN UNTIL 10 PM
     MONDAY.

&&
Hazardous weather outlook, Nov 12, 3:29 PM CST, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
329 PM CST MON NOV 12 2012

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
132130-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
329 PM CST MON NOV 12 2012 /429 PM EST MON NOV 12 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-132130-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
329 PM CST MON NOV 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

STRONG WINDS AND HIGH WAVES WILL LEAD TO HAZARDOUS CONDITIONS FOR
SMALL CRAFT THROUGH THIS EVENING OVER THE ILLINOIS WATERS...AND
THROUGH LATE TONIGHT OVER THE INDIANA WATERS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-132130-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
329 PM CST MON NOV 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

A FEW GALE FORCE WIND GUSTS ARE POSSIBLE THIS EVENING OVER THE
NORTH HALF OF LAKE MICHIGAN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

ALLSOPP

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Cook

When
November 12, 9:00 PM CST to November 13, 2:00 AM CST
Where
Cook forecast zone
Deaths
0 direct, 1 indirect
Reported by
Newspaper

A 42 year-old man was killed when he was struck by another car on the expressway after leaving his own vehicle following a collision. The season's first light snow as well as black ice contributed to the accident. State police reported a ton of crashes including 17 crashes in one hour alone between 9:45 and 10:45 pm the night of November 12th.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Cook2012-11-1242MaleOtherIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, November 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 422972.